Puerto Rico, 2009Flood in Puerto Rico, September 17, 2009
September 17, 2009 · NWS SJU · 1 event in 1 county or zone
Heavy rain was observed across the west interior, west and southwest sections during the afternoon. USGS sensors and doppler radar rainfall estimates indicated near two to four inches which caused moderate flooding of the Culebrinas river between Moca and Aguada during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain was observed across the west interior, west and southwest sections during the afternoon. USGS sensors and doppler radar rainfall estimates indicated near two to four inches which caused moderate flooding of the Culebrinas river between Moca and Aguada during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 17, 3:30 PM AST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 17, 3:30 PM AST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST THU SEP 17 2009
.SYNOPSIS...MID TO UPPER LEVEL LOW THAT AFFECTED THE LOCAL AREA
YESTERDAY HAS QUICKLY MOVED AWAY FROM THE DISCUSSION AREA WITHIN THE
PAST 24 HOURS. THIS FEATURE IS EXPECTED TO CONTINUE MOVING AWAY
FROM CWA WHILE IT TRACKS WEST SOUTHWEST INTO THE CENTRAL CARIBBEAN
WATERS FOR THE NEXT FEW DAYS. ANOTHER UPPER LOW LOCATED EARLY THIS
AFTERNOON NEAR 20N 54W IS PROJECTED TO PUSH WESTWARD THROUGH AT
LEAST THE UPCOMING WEEKEND. SUBSIDENCE IN FROM OF THIS LOW WILL
DRY THINGS OUT ACROSS THE LOCAL AREA...NOT PERMITTING WIDESPREAD
CONVECTION OVER THE LOCAL ISLANDS FOR THE NEXT COUPLE OF DAYS.
SURFACE HIGH PRESSURE EXTENDING FROM THE NORTH CENTRAL
ATLANTIC SOUTHWEST TO THE NORTHEAST CARIBBEAN...WILL MAINTAIN A
GENTLE TO MODERATE TRADE WIND FLOW ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS.
DISCUSSION...LOW LEVEL MOISTURE HAS DIMINISHED ACROSS THE LOCAL AREA AS
SUGGESTED BY 12Z TJSJ SOUNDING...WHICH CAME OUT WITH 1.85 PW VALUE
VS 2.09 FROM 00Z LAST NIGHT. ALSO...THE SAN JUAN ASOS GPS-MET
INTEGRATED PRECIPITABLE WATER VAPOR ESTIMATED VALUES HAVE CAME
DOWN FROM OVER 2 INCHES TO 1.78 INCHES SINCE LAST NIGHT THROUGH
NOW. HOWEVER...MODERATE TO LOCALLY HEAVY SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS THE CENTRAL INTERIOR AND PARTS OF WESTERN
PUERTO RICO...INDUCING MUDSLIDES AND MINOR ROADWAYS FLOODING
MAINLY OVER UTUADO AND VICINITY...DUE TO THE COMBINATION OF LOCAL EFFECTS
AND DIURNAL HEATING.
THIS ACTIVITY MAY LAST FOR THE NEXT COUPLE OF HOURS...BEFORE
SHOWERS AND THUNDERSTORMS DIMINISH OR MOVE AWAY FROM LAND AREAS.
IT SHOULD BE A PLEASANT EVENING THROUGH FRIDAY MORNING ACROSS THE
LOCAL ISLANDS WITH MAINLY ISOLATED SHOWERS AFFECTING THE SOUTH AND
SOUTHEASTERN COASTS OF THE ISLANDS.
FOR THE UPCOMING WEEKEND...FAIR WEATHER CONDITIONS ARE EXPECTED
FOR MUCH OF THE AREA WITH TYPICAL SUMMER SHOWER ACTIVITY EXPECTED
FOR THE WESTERN INTERIOR SECTION OF PUERTO RICO.
AN INCREASE OF LOW LEVEL MOISTURE AND SHOWERS IS ANTICIPATED FOR
SUNDAY AND MONDAY OF NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS ALL LOCAL TAF SITES
THROUGH AT LEAST LATE TONIGHT. ALTHOUGH...PASSING SHOWERS AND FEW
THUNDERSTORMS COULD AFFECT THE AREA OF PONCE...MAYAGUEZ AND
AGUADILLA LATE THIS AFTERNOON THROUGH SUNSET (BRIEFLY MVFR FROM
20Z TO 22Z FOR TJPS...TJMZ AND TJBQ).
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 76 88 76 89 / 20 20 20 30
STT 78 89 78 88 / 30 30 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
64/17
Hazardous weather outlook, Sep 17, 4:36 AM AST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
436 AM AST THU SEP 17 2009
AMZ710>745-PRZ001>013-181000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
436 AM AST THU SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-181000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
436 AM AST THU SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SR
In the hours before
Special weather statement, Sep 17, 3:11 PM AST, 2 hours 5 minutes before
PRC011-023-067-093-097-125-172015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
311 PM AST THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 415 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
HORMIGUEROS...MARICAO...SAN GERMAN...CABO ROJO...MAYAGUEZ AND
ANASCO
AT 306 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS WITH THUNDERSTORMS ACROSS THESE
MUNICIPALITIES.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING UP TO AN INCH AN HOUR
CAUSING PONDING OF WATER ON ROADS. MOTORISTS ARE ADVISED TO SLOW
DOWN AND USE EXTRA CAUTION AROUND ROADWAYS. MUDSLIDES ARE ALSO
POSSIBLE IN STEEP TERRAINS.
ALSO...MUDSLIDES ARE POSSIBLE IN STEEP TERRAIN.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
CASTROSpecial weather statement, Sep 17, 3:31 PM AST, 1 hour 45 minutes before
PRC011-023-067-093-097-125-172015-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
311 PM AST JUEVES 17 DE SEPTIEMBRE DE 2009
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 4:15 PM AST PARA LAS
PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO
HORMIGUEROS...MARICAO...SAN GERMAN...CABO ROJO...MAYAGUEZ Y
ANASCO
A LAS 306 PM AST EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO GRUPOS DE AGUACEROS FUERTES CON TRONADAS A
TRAVES DE ESTOS MUNICIPIOS.
LLUVIAS FUERTES PUEDEN CAUSAR INUNDACIONES EN AREAS BAJAS Y
DE POBRE DRENAJE COMO EN ZANJAS. EVITE ESTAS AREAS Y NO CRUCE
CARRETERAS INUNDADAS. LOS NIVELES DE AGUA DE RIACHUELOS Y RIOS
TAMBIEN PUEDEN SUBIR...POR LO TANTO BUSQUE AREAS ELEVADAS SI SE
ENCUENTRA BAJO AMENAZA DE INUNDACION. ESTOS AGUACEROS SERAN CAPACES
DE PRODUCIR HASTA UNA PULGADA POR HORA CAUSANDO ESTANCAMIENTO DE
AGUA EN LAS CARRETERAS. SE LES ACONSEJA A LOS MOTORISTAS A REDUCIR
LA VELOCIDAD Y USAR PRECAUCION ADICIONAL EN LAS CARRETERAS.
DESLIZAMIENTOS DE TIERRA SON POSIBLES EN AREAS DE TERRENO EMPINADO.
RELAMPAGOS INTENSOS ESTAN REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA AL AIRE LIBRE...QUEDESE AFUERA DE OBJETOS ALTOS AISLADOS
COMO LOS ARBOLES. BUSQUE REFUGIO SI ES POSIBLE. CUANDO ESTE BAJO
TECHO...MANTENGASE ALEJADO DE LAS VENTANAS Y PUERTAS Y EVITE USAR EL
TELEFONO A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR LOS
DISPOSITIVOS ELECTRICOS ANTES DE QUE LA TORMENTA SE ACERQUE.
CASTRO/SANCHEZFlood, Moca
- When
- September 17, 5:16 PM AST to 11:14 PM AST
- Where
- Moca County, 3.31 mi W of Moca to 3.02 mi W of Moca
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.380, -67.121
Sector La Cruz and El Coco at road 110 in the municipality of Moca were flooded due to Culebrinas River out of its banks. The USGS sensor indicated the river rose to a stage of 28.52 feet, exceeding the flood stage of 24 feet at Highway 404 near Moca.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 17, 2009$441,000 · 8 events
- Flash Flooding in Mississippi, September 17 to 18, 2009$60,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Flash Flooding in Tennessee, September 17 to 18, 20093 events
- Hail and Heavy Rain in Arizona, September 17, 20090.75 in hail · 2 events
- Flash Flood in Louisiana, September 17 to 18, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190182.